Topic: neuropathic ache in my upper lip - can anybody help?

I´m just trying to find some fellow sufferes: does anybody have the same problem as me?
I´m an oboist from Germany and since March 2007 I´m no more able to play my instrument because of a neuropathic ache in my upper lip (in the middle, directly at the vein).
It began after having played too long and under stress. Normally this kind of illness disappears with a combination of medicine for epileptics and and antidepressants (Gabapentin and Amytriptylin). But this does not help in my case.
I´ve also tried several alternative therapies - with no effort...
Is here any oboist with similar symptoms who can help me or shares my pain?

Share

Re: neuropathic ache in my upper lip - can anybody help?

Hello Hoboist,

I am so sorry to read of your plight, I am not a doctor so cannot advise and I am hoping that maybe some of the members here are medical folk and will be able to add some suggestions. It does sound like you need to see a specialist who may help you...I do so sincerly hope so.

Good luck

Andrew

Share

Re: neuropathic ache in my upper lip - can anybody help?

thank you :-)

Share

Re: neuropathic ache in my upper lip - can anybody help?

As a physician, I would like to know just what this "neuropathic ache" means -- how does it affect your embouchure for playing (or for speaking, eating, and other activities)? Is it truly painful (and how would you describe the kind of pain you have)?

What diagnosis has your physician given you (and why were those medications prescribed)?  And what other types of alternative therapies have you tried?

Sorry to ask so many additional questions, but that's how a physician works with a difficult problem like yours.

Regards,

Dr. Bill Dawson, bassoonist and teacher
IDRS medical consultant
Past President, Performing Arts Medicine Assoc.
Author of "Fit as a Fiddle: The Musician's Guide to Playing Healthy"

Share

Re: neuropathic ache in my upper lip - can anybody help?

It´s not easy for me to describe this in english, but let me try!

In march 2007 I´ve had very important concerts and one day I played my instrument too long and under stress, when the ache began:
it´s an acute, "burning" and in attacks appearing pain. Sometimes those "attacks" rest some minutes, but most of the time, they last for hours or days - even if I don´t stress my upper lip.
As you already read: I havn´t played the oboe since January.

A neuropathy can be described as a kind of neuralgia, the sensation of pain gets "triggered" in your brain - somehow a little bit like a phantom pain, but less mental, because the pain can be "measured" (p.ex. by a functional magnetic resonance tomography)!
It is described comprehensible in this link >> http://en.wikipedia.org/wiki/Neuropathy

The combination of Antiepileptica and Antidepressivum shall help your brain to "forget" the pain: the "pathway" from the pain receptors in the upper lip to the pain centre in the brain shall be disconnected.

My alternative therapies has been:
acupuncture, micro current therapie, neural therapy, homeopathy and cranio-sacral therapy.

Ah, and I´m also consulting a psychologist who is specialized to musicians and their problems...

Last edited by Hoboist (2008-10-03 08:39:58)

Share

Re: neuropathic ache in my upper lip - can anybody help?

It sounds like you have had many types of treatment -- did they help?
I suggest you contact a friend of mine in Hannover -- a neurologist named Dr. Eckart Altenmüller. He might be able to provide additional advice and verify the diagnosis. Please mention that you and I have been in communication.

Dr. Bill Dawson, bassoonist and teacher
IDRS medical consultant
Past President, Performing Arts Medicine Assoc.
Author of "Fit as a Fiddle: The Musician's Guide to Playing Healthy"

Share

Re: neuropathic ache in my upper lip - can anybody help?

I´ve been there. He´s a nice guy, but he cannot help...

Share

Re: neuropathic ache in my upper lip - can anybody help?

I have no expertise in this area, but I wonder if this type of problem can be treated with botulinen toxin.

Share